Papers And Originals

Oral Contraceptives, Depression, and Libido

Br Med J 1971; 3 doi: http://dx.doi.org/10.1136/bmj.3.5773.495 (Published 28 August 1971) Cite this as: Br Med J 1971;3:495

This article has a correction. Please see:

  1. Brenda N. Herzberg,
  2. Katharine C. Draper,
  3. Anthony L. Johnson,
  4. Gillian C. Nicol

    Abstract

    Depression, headaches, and libido were rated in 272 women before starting a contraceptive method and at intervals during the first year of use—54 were fitted with an intrauterine device (I.U.D.) and 218 used one of three oral contraceptives. Side effects caused 25% of the oral contraceptive group and 13% of the I.U.D. group to stop the method. Depression, headaches, and loss of libido were the most common reasons for stopping oral contraceptives and breakthrough bleeding was the most common reason for stopping the I.U.D.

    The group of women who stopped or changed their oral contraceptives during the survey were compared with the group who remained on the same oral contraceptive throughout. The former had higher mean depression and neuroticism scores at the first clinic visit and contained more women with a history of premenstrual weepiness, depression during pregnancy, outpatient psychiatric treatment, and treatment with antidepressants. Changes in the depression, headache, and libido ratings throughout the survey are presented.